Appointment next week
Hi all. My name is Rich. Thought I'd introduce myself, and give you the run down as it were. I have not been diagnosed with Lupus, but my GP and a friend with Lupus think that's what is up.
In 2005 I became extremely ill. My mystery illness started up while on antibiotics for an abscessed tooth (cracked crown that got missed). Severe abdominal pains, extreme exhaustion, constant dizziness and random fevers. The first half of 2005 every doctor who saw my blood work freaked out, but didn't know what to do. White count, eosins, neutrophyls, etc., were all way out of whack.
I gave up on physicians for a few months, but then switched medical facilities. Following up on the abdominal issues it was found that I had Eosinophilic Esophogitis & Gasterenteritis (yeah, I spelled that right). I was put on Entocort, and tested for allergies (never been allergic). Well, found out most everything good to eat was now a no go for me. Said good bye to pizza at the start of 06, and hello to lots of Tofu.
While I'd improved last year I was still having extreme exhaustion, circle rashes (had those since 93, but never paid attention), loss of sensation in my arms and legs, random weekly fevers, and increasing muscle and joint pain.
After relaying everything to an old friend she ran it by a friend with Lupus. At the same time, my GP had me on antibiotics again last fall for what looked to be an ear infection. I got much worse on the antibiotics, and developed a butterfly rash on my face for several weeks. I also felt really off balance while on the antibiotics, and really down. That along with random fevers made my GP and friend think Lupus.
The ANA didn't show anything, but I'd been on steroids recently due to the Eosinophilic issues (does that impact it??). Now I'm seeing a specialist in Boston, as my friend insisted I need to dig further into this. I'll be seeing him next Monday. The more I've read on this subject, the more I suspect that my friend and GP are correct.
I wanted to thank everyone for the information here. My issues really errupted suddenly in 05', and haven't come under any form of control since then. While dealing with the new allergies has helped, many of the phantom pains, sleep issues, sun issues etc have been beyond aggrevating! I know identifying auto immune issues is difficult, and reading through everyone's posts here tells me I'm not alone. Thanks so much for sharing.
Hi, Rich. Just wondering if any of those antibiotics were sulfa-based (bactrim, septra, etc.)? Because sulfa antibiotics are a common trigger for a first lupus episode, which does sound a lot like what you may be having. Those "circle" rashs could be discoid lesions, which are usually coin-shaped. Your ANA and other tests like your sedimentation rate and white cell count can all be affected by steroids, so you need to make sure any specialists you see are aware you've been on steroid therapy. I hope your appointment goes well and that you are able to get some answers.
I'm not sure if I have Lupus as of yet, but both the ANA test I've taken are positive. I don't have a rash or anything, just had the fever and joint pain. Have the joint pain under control now with prednisone, along with gaining almost 10 pounds.
I had been taking Cipro antibiotic for a UTI infection (I just searched Cipro on the internet and found it to be Sulfa drug) for about 4 days before my symptoms started.....Are you sure that Sulfa drugs bring on the first Lupus attack....it there studies to support this ?
Hi, Carolyn. Sulfa drugs are just one of many things that can "trigger" a lupus flare. Doctors still aren't sure exactly what causes lupus, but they think some people are genetically predisposed to develop lupus, and then other factors (like sun exposure, another illness, stress, sulfa drugs, etc.) can "trigger" the lupus into becoming active. So sulfa drugs don't cause people to develop lupus -they are just one of many possible triggers for the disease. Some people with lupus aren't affected by sulfa drugs - others are. But most rheumatologists recommend that patients with known lupus avoid sulfa antibiotics because of the risk of triggering a flare of the disease. People with lupus should also avoid alfalfa sprouts because they contain chemicals which can trigger a lupus flare.